What about Medication: Safety Concerns

Anything that has a physiologic effect can also have side effects. That goes for every medication from aspirin to antidepressants. Your child’s doctor will be monitoring potential effects from any medication your child may take, and will ask you to also be on the lookout for any side effects.

For example, some medications may interact with other drugs or with supplements. On occasion they may worsen existing physical or mental health conditions. Some medications can cause physical side effects, such as nausea, diarrhea, and dry mouth. Your doctor can help you and your child weigh the benefits of the medication against the risks.

You can help your child by working with her to take medications as prescribed. Some drugs, if overused or overdosed, can cause great harm. Conversely, it’s critical that your child not abruptly quit a medication, as this may also be harmful. Any withdrawal from a medication must take place under a doctor’s supervision. This is an important concern for teens who find relief from a mental health condition after taking a medication and who may then think the medication is no longer needed.

Finally, it’s crucial to note that while SSRIs are effective antidepressants, research has shown that their use can lead to increased levels of suicidal thinking or behavior in some children and teens. Children and adolescents using SSRIs for depression must be closely monitored— especially in the first several weeks of treatment—for any increase in depression, changes in behaviors, or suicidal thinking or actions.

Talk with your child’s doctor if you have any questions about a drug’s effectiveness or safety.

Editor’s note: This section was written by Ricardo Whyte, MD. © 2018 Ricardo Whyte. All rights reserved. Used under license.

Lesson Complete!